Article Text

PDF

Commentary—QT prolongation due to roxithromycin
  1. Alasdair Malcolm
  1. Dr A Malcolm, Lake House, Copthorne Road, Felbridge, East Grinstead, West Sussex RH19 2QQ, UK

Statistics from Altmetric.com

This case and supporting discussion highlight the circumstances in which drug induced prolongation of the QT interval may occur and they serve as a reminder of the associated risk of the serious complication of polymorphic ventricular tachycardia—also known astorsade de pointes—which can lead to ventricular fibrillation and cardiac arrest.1-3 The arrhythmia is a non-sustained wide QRS complex (usually >160 ms in duration) tachycardia which tends to occur in repetitive bursts of 4–20 complexes at fast rates (generally 200–250/min) with characteristic variation in QRS amplitude and axis leading to the impression in certain leads of the electrocardiogram that the QRS complexes are twisting around the isoelectric baseline.1 3 4

In routine clinical practice, a simple correction is used for the rate dependency of the QT interval (Bazett's formula of QTc = QT/ R­R , where QTc is the rate corrected QT interval in ms, QT is the measured QT interval in ms, and R-R is the R-R interval in seconds).4 The formula is simple, but imperfect in the sense that it tends to overestimate QT at fast heart rates and underestimate QT at slow heart rates.4 The upper limit of normal for QTc can be taken as 430 ms in men and 450 ms in women.4 QTc prolongation is easier to spot if computer interpreted 12 lead electrocardiograms are available, with their routine printout of QT and QTc intervals. QTc values >500 ms should prompt review of the patient's drug therapy in the light of the catalogue of potential troublemakers presented here by Woywodt et al. Any clinical features which might indicate bursts of ventricular tachycardia (features such as dizziness, lightheadedness, syncope, or palpitation) or bursts of polymorphic ventricular tachycardia seen on continuous electrocardiographic monitoring demand immediate measurement of QT and calculation of QTc on the best electrocardiographic tracing possible. The true point of termination of the T wave can be quite difficult to identify, especially at faster heart rates,4so in clinically critical situations it should be interpreted liberally.

Once the situation of drug induced prolongation of QTc withtorsade de pointes has been recognised, immediate action is required.

(1)
Stop any drugs which have a propensity to prolong the QT interval.
(2)
Check serum potassium concentration and, if low, commence intravenous potassium supplementation.2 5 Aim for a high normal serum potassium.2
(3)
Transfer the patient to a coronary care/cardiac care/intensive care bed where continuous electrocardiographic monitoring and close observation can be implemented.
(4)
Consider giving intravenous magnesium sulphate,2 3 5 initially 2 g over 10–15 minutes.2 This is viewed by some as the initial treatment of choice.3
(5)
If episodes of torsade de pointes are continuing, and especially if the bursts of tachycardia are becoming more frequent and/or longer, then place a transvenous endocardial pacing catheter with the tip in the right ventricle, or perhaps in the right atrium if a stable tip position with a satisfactory pacing threshold can be achieved, and proceed to “overdrive pacing”.2 3 6 This is often a highly effective way of suppressing bradycardia dependent arrhythmias such as torsades, and pacing at a rate of 100/min should be sufficient.2
(6)
Isoprenaline by intravenous infusion is an alternative way of increasing heart rate and thereby preventing the onset of the bursts of tachycardia.2-4 Its use should be allowed only when there is strong confidence that the arrhythmia is indeed one associated with drug induced QT prolongation, for in other ventricular tachyarrhythmias its effect could be disastrous.5 Overdrive pacing is generally to be preferred.
(7)
Avoid using any class Ia, Ic or III antiarrhythmic drugs, for they can increase the abnormal QT interval and exacerbate the arrhythmia problem.3
(8)
If the arrhythmia persists, and especially if the situation is deteriorating despite the aforementioned interventions, then consider intravenous bretylium.7 It is not a “first line” drug in this situation but, as in ventricular fibrillation that has not resolved with DC countershock and the “first line” drugs, bretylium has occasionally been successful in situations which had seemed hopeless.

The management of polymorphic ventricular tachycardia associated with drug induced prolongation of the QT interval is well within the capabilities of clinical teams experienced in managing the arrhythmias and conduction problems of acute myocardial infarction. It is a matter of carrying the patient through the hours or few days necessary for plasma and tissue concentrations of the QT prolonging drug to decline to subcritical levels. With so many drugs now in use which can cause this problem, it is probable that it will be a situation encountered more and more frequently by the on-call hospital medical staff.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.